Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 596, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 4, 2008, 3:40 PM CDT for Lowndes County, Mississippi. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2008, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 4, 2008, 4:00 PM CDT
- In force
- 20 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:55 PM CDT | TSTM WND DMG | 5 S New Hope, MS | NUMEROUS TREES WERE BLOWN DOWN ALONG SPURLOCK AND HALBURT ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KJAN 042039
SVRJAN
MSC087-042100-
/O.NEW.KJAN.SV.W.0596.080704T2040Z-080704T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CDT FRI JUL 4 2008
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LOWNDES COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 400 PM CDT
* AT 340 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTHEASTERN LOWNDES COUNTY...OR 10 MILES SOUTH OF COLUMBUS...AND
MOVING EAST AT 19 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN LOWNDES COUNTY AT 350 PM CDT
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
LAT...LON 3343 8828 3337 8829 3336 8829 3330 8829
3329 8830 3329 8846 3347 8841 3347 8828
3344 8828
TIME...MOT...LOC 2040Z 281DEG 17KT 3337 8834
$$
CME1 follow-up statement
000
WWUS54 KJAN 042050
SVSJAN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT FRI JUL 4 2008
MSC087-042100-
/O.CON.KJAN.SV.W.0596.000000T0000Z-080704T2100Z/
LOWNDES MS-
350 PM CDT FRI JUL 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN LOWNDES COUNTY...
AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTHEASTERN LOWNDES COUNTY...OR 10 MILES SOUTH OF COLUMBUS...MOVING
EAST AT 10 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3337 8829 3330 8829 3329 8831 3329 8842
3346 8838 3347 8828 3343 8828
TIME...MOT...LOC 2050Z 275DEG 9KT 3337 8832
$$
CMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 4, 3:05 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT FRI JUL 4 2008 .SHORT TERM(TONIGHT THROUGH MONDAY)...LATEST SATELLITE IMAGERY SHOWS NORTHWEST FLOW REGIME WITH A SERIES OF SHORT WAVES. JET MAXES ASSOCIATED WITH THE SHORTWAVES WERE STAYING NORTH OF THE REGION. ON THE SURFACE A STATIONARY FRONT EXTENDED FROM THE SOUTHERN PLAINS THROUGH ARKANSAS. A MCV INDUCED COMPLEX WAS NOTED OVER ARKANSAS...EXTENDING INTO NORTHWEST MISSISSIPPI WHICH HAS SENT OUTFLOW BOUNDARIES ACROSS THE REGION. ONE OF THEM HAS HELP TO TRIGGER SOME ISOLATED STRONG TO SEVERE STORMS ACROSS CENTRAL MISSISSIPPI. TO THE SOUTH THE SEA BREEZE HAS TRIGGERED SOME CONVECTION IN THE SOUTH...BUT LOW LEVEL SOUTHWEST FLOW HAS LIMITED HOW FAR INLAND IT GOES. MODELS CONTINUE TO FAVOR BETTER RAIN CHANCES FOR THIS WEEKEND INTO EARLY NEXT WEEK. SURFACE FRONT TO THE NORTHWEST WILL PUSH INTO THE REGION OVER THE WEEKEND AND WILL MENANDER ACROSS THE NORTH HALF. PRECIPITABLE WATER WILL INCREASE TO AROUND 2 INCHES THROUGH EARLY NEXT WEEK. SO BEGINNING TONIGHT EXPECT CONVECTION TO CONTINUE OVER NIGHT IN THE NORTH WITH THE APPROACHING SURFACE BOUNDARY...BUT THE SOUTH SHOULD DISSIPATE EARLY...BEING DIURNAL IN NATURE. THE GFS PAINTS SOME LOCALLY HEAVY RAINS ACROSS THE NORTH WITH SOME COMPLEXES COMING IN NORTHWEST FLOW. ON SATURDAY NIGHT INTO SUNDAY A STRONG SHORT WAVE COMES DOWN INTO THE REGION WITH A GOOD UPPER JET OF AROUND 70 KNOTS IN THE FRONT LEFT QUAD MOVES ACROSS THE REGION. THIS MAY TRIGGER SOME SEVERE STORMS WITH THE FRONTAL BOUNDARY...DAYTIME HEATING AND SOME INSTABILITY IN PLACE. WILL MENTION IT IN THE HWO. THE UPPER JET AXIS WILL PASS EAST OF THE REGION ON SUNDAY NIGHT. ON MONDAY THE UPPER PATTERN FLATTENS OUT AS THE SURFACE BOUNDARY WASHES OUT IN LOW LEVEL SOUTHERLY FLOW. WE WILL GO BACK TO A MORE DIURNAL PATTERN. AS FAR AS POPS ARE MAV GUIDANCE SEEMS TO BE REASONABLE. WITH THE TEMPS WENT WITH MAV GUIDANCE FOR HIGHS AND MOS GUIDANCE FOR NIGHTLY LOWS THROUGH MONDAY./17/ .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... WE GO INTO A FLAT RIDGE DIURNAL PATTERN UNTIL ANOTHER STRONG SHORT WAVE PUSHES ACROSS THE REGION FOR THURSDAY INTO FRIDAY. THERE WERE SOME DIFFERENCES TO THE DEGREE OF STRENGTH WITH THE SHORT WAVE WITH THE LONG TERM MODELS AND ENSEMBLES. MADE NO CHANGES TO FORECAST GRIDS./17/ /PREVIOUS LONG TERM DISCUSSION...THE FLOW ALOFT WILL BECOME LESS AMPLIFIED EARLY NEXT WEEK. SEVERAL IMPULSES ARE EXPECTED TO MOVE THROUGH THE FLOW TOWARD THE AREA DURING THE LONG TERM PERIOD. THE BOUNDARY WILL BEGIN TO WASH OUT OVER THE CWFA BY SOUTHERLY FLOW ON SUNDAY AND INTO THE BEGINNING OF THE WORK WEEK. FOR THE WORK WEEK ACTIVITY SHOULD BECOME MORE TYPICAL OF SUMMERTIME WITH MOST OF THE CONVECTION IN THE AFTERNOON BEING A RESULT OF THE SEA BREEZE. OVERALL HAVE REMAINED RATHER CLOSE TO GUI POPS THROUGH THE LONG TERM AND FOR AT LEAST THE WORK WEEK HAVE SHOWN A DIURNAL TREND TO CONVECTION. TEMPERATURES THROUGH THE EXTENDED PERIOD WILL CONTINUE TO BE NEAR CLIMATOLOGY WITH LOWER 90S FOR HIGHS AND LOWER 70S FOR LOWS EXPECTED FOR THE ARKLAMISS REGION. ENSEMBLE GUI IS IN DECENT AGREEMENT FOR THE REGION WITH TEMPERATURES. HAVE REMAINED WITH GUI THROUGH THE LONG TERM FOR TEMPERATURES. /14/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 88 69 90 / 30 54 31 32 MERIDIAN 69 88 67 89 / 38 56 44 43 VICKSBURG 71 90 70 92 / 24 42 21 23 HATTIESBURG 70 88 69 89 / 20 41 38 45 NATCHEZ 70 89 69 91 / 17 39 22 20 GREENVILLE 72 89 70 92 / 43 38 36 21 GREENWOOD 72 86 71 89 / 52 48 42 25 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM...17
Hazardous weather outlook, Jul 4, 2:55 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT FRI JUL 4 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 051945- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 255 PM CDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY ISOLATED STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING...MAINLY FOR AREAS ALONG THE HIGHWAY 82 CORRIDOR AND FOR AREAS OF EASTERN MISSISSIPPI. THE GREATEST CHANCE OF SEEING ANY SEVERE STORMS THROUGH EARLY EVENING WILL BE ALONG AND NORTH OF HIGHWAY 82...ESPECIALLY THE MISSISSIPPI DELTA REGION. DAMAGING WINDS AND SMALL HAIL WILL BE THE MAIN RISK. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON...MAINLY FOR AREAS ALONG AND NORTH OF INTERSTATE 20. DAMAGING WIND AND PENNY SIZED HAIL WILL BE THE MAIN RISK AS THE STORMS MOVE SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE AGAIN BE POSSIBLE SUNDAY AFTERNOON...MAINLY FOR AREAS ALONG AND EAST OF INTERSTATE 55. DAMAGING WIND AND PENNY SIZED HAIL WILL BE THE MAIN RISK AS THE STORMS MOVE TO THE SOUTH OR SOUTH-SOUTHEAST. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED OVER THE WEEKEND. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
In the hours before
Local storm report, Jul 4, 2:00 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 NE BRANDON 32.31N 89.97W
07/04/2008 E0.25 INCH RANKIN MS COUNTY OFFICIAL
PEA SIZE HAIL WAS REPORTED ALONG WITH ESTIMATED 30 TO 35
MPH WINDS.
&&
JFAIRLYSpecial weather statement, Jul 4, 2:10 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 210 PM CDT FRI JUL 4 2008 MSZ049-050-041940- RANKIN MS-SCOTT MS- 210 PM CDT FRI JUL 4 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF MORTON AT 210 PM CDT...MOVING EAST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EAST CENTRAL RANKIN AND WEST CENTRAL SCOTT COUNTIES...INCLUDING THE CITY OF MORTON...SHOULD MONITOR THIS STORM CLOSELY. CME
Special weather statement, Jul 4, 2:19 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 219 PM CDT FRI JUL 4 2008 MSZ030-041950- CLAY MS- 219 PM CDT FRI JUL 4 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES WEST OF WEST POINT AT 219 PM CDT...MOVING EAST AT 27 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL CLAY COUNTY...INCLUDING THE CITY OF WEST POINT...SHOULD MONITOR THIS STORM CLOSELY. CME
Special weather statement, Jul 4, 2:59 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 259 PM CDT FRI JUL 4 2008 MSZ018-042030- BOLIVAR MS- 259 PM CDT FRI JUL 4 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF DEESON AT 259 PM CDT...MOVING SOUTHEAST AT 19 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANY TIME. PEOPLE IN NORTHERN BOLIVAR COUNTY...INCLUDING THE CITY OF SHELBY...SHOULD MONITOR THIS STORM CLOSELY. CME
Local storm report, Jul 4, 3:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT FRI JUL 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG MADISON 32.45N 90.11W
07/04/2008 MADISON MS NWS EMPLOYEE
SEVERAL TREES DOWN AROUND MADISON.
&&
MMSpecial weather statement, Jul 4, 3:31 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 331 PM CDT FRI JUL 4 2008 MSZ051-042100- NEWTON MS- 331 PM CDT FRI JUL 4 2008 ...STRONG THUNDERSTORM OVER SOUTHEAST NEWTON COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER HICKORY AT 331 PM CDT...MOVING EAST AT 15 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NEWTON COUNTY SHOULD MONITOR THIS STORM CLOSELY. OLB
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:40 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 50 min |
| Jul 4, 2:00 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 21 min |
| Jul 4, 2:13 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Scott | 21 min |
| Jul 4, 2:29 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 11 min |
| Jul 4, 2:49 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 56 min |
| Jul 4, 3:19 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 41 min |
| Jul 4, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 54 min |
| Jul 4, 4:01 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 29 min |
| Jul 4, 4:47 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 28 min |
| Jul 4, 4:57 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 63 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.